Texas, 2013Tornadoes and Hail in Texas, August 14, 2013
August 14, 2013 · NWS AMA · 18 events in 5 counties and zones
Scattered showers and thunderstorms developed over the eastern Colorado Plains during the early afternoon hours of the 14th. These storms formed along a stalled frontal boundary that had moved across the Southern Plains the previous day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $41,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed over the eastern Colorado Plains during the early afternoon hours of the 14th. These storms formed along a stalled frontal boundary that had moved across the Southern Plains the previous day. A strengthening jet streak moving across western Kansas provided the large scale forcing needed to initiate storms along the stalled front. After a brief track east of the front the storms turned to the right and began moving due south. As they moved southward one of the storms became a dominate supercell among a couple weaker storms and intensified significantly as it moved across the Oklahoma Panhandle. This supercell ingested weaker storms as it moved southward which allowed it to sustain a discrete appearance as it moved into the northern Texas Panhandle. While over the northern Texas Panhandle, this supercell produced two brief tornadoes over undeveloped land. As this storm moved across the central and southern Texas Panhandle, the storm structure took on a more multi-cell linear appearance. These storms moved quickly south of the Texas Panhandle by 9 PM CST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 14, 2:42 PM CST, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 14, 2:42 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
342 PM CDT WED AUG 14 2013
.SHORT TERM...
AFTERNOON WATER VAPOR SATELLITE IMAGERY SHOWS AN UPPER WAVE SLIDING
SOUTHEAST INTO NORTHERN OKLAHOMA. WHILE THIS WAVE LED TO ISOLATED
SHOWERS AND STORMS TO POP UP ACROSS PORTIONS OF THE TEXAS AND
OKLAHOMA PANHANDLES THIS AFTERNOON...THIS ACTIVITY WAS WANING GIVEN
THE WEAK SUBSIDENCE BEHIND THIS WAVE. HOWEVER SHOWERS AND STORMS ARE
ONCE AGAIN DEVELOPING ON THE HIGHER TERRAIN IN NEW MEXICO AND IN
SOUTHWESTERN KANSAS ALONG A CONVERGENCE AXIS. DESPITE THE THICK
STRATOCU DECK OVER THE AREA...THE ATMOSPHERE OVER THE PANHANDLES HAS
DESTABILIZED WITH SBCAPES AROUND 1500-2500 J/KG OVER THE WESTERN AND
CENTRAL SECTIONS WHERE CLOUD COVER WAS NOT AS THICK. STORMS ARE
EXPECTED TO MOVE INTO THE PANHANDLES THIS EVENING WITH THE GREATEST
PROBABILITY FOR STORM COVERAGE ACROSS THE WESTERN ZONES. ALTHOUGH
THERE IS A SEVERE STORM IN SOUTHWESTERN KANSAS THAT IS ON TRACK TO
MOVE INTO THE CENTRAL OKLAHOMA...ORGANIZED SEVERE WEATHER IS NOT
ANTICIPATED. STILL WITH PWATS AT TWO STANDARD DEVIATIONS ABOVE
NORMAL...HEAVY RAINFALL LEADING TO FLOODING ISSUES WILL STILL BE A
CONCERN IN ADDITION TO LARGE HAIL AND STRONG WIND GUSTS WITH 0-6KM
BULK SHEAR 30-40 KTS. NOT MUCH CHANGE TO THE SYNOPTIC PATTERN IS
EXPECTED ON THURSDAY WITH THE PANHANDLES RESIDING IN NORTHWEST FLOW
ALOFT DUE TO THE PLACEMENT OF AN UPPER RIDGE OVER THE FOUR CORNERS
AND A LARGE SCALE TROUGH OVER THE EASTERN U.S. RICH LOW-LEVEL
MOISTURE WILL REMAIN IN PLACE WHILE WARMER TEMPS COMBINED WILL LEAD TO
A MORE UNSTABLE AIR MASS. UNCERTAINTY LIES IN THE DEGREE OF SYNOPTIC
LIFT AS A MORE VIGOROUS UPPER DISTURBANCE WILL SLIDE ACROSS KANSAS
INTO OKLAHOMA LATE IN THE DAY. DID LOWER POPS DURING THE DAY WITH THE
HIGHEST POPS CENTERED OVER THE OKLAHOMA PANHANDLE AND THE NORTHERN
TEXAS PANHANDLE...AS THIS AREA WILL BE IN CLOSER PROXIMITY TO THIS
UPPER WAVE. STORMS MAY CONGEAL INTO A MCS AND MOVE INTO OKLAHOMA LATE
AT NIGHT. THIS MCS MAY ALSO CLIP THE NORTHEASTERN ZONES WHERE THE
HIGHER POPS WERE PAINTED.
.LONG TERM...
MADE SEVERAL SUBSTANTIAL CHANGES TO THE EXTENDED FORECAST AS MEDIUM
RANGE MODELS HAVE COME IN DRIER DUE TO THE PLACEMENT OF THE UPPER
RIDGE. THIS RIDGE IS EXPECTED TO SLIDE FURTHER TO THE EAST...CAUSING
THE STEERING FLOW TO TRANSITION MORE OUT OF THE NORTH THAN THE
NORTHWEST. THIS WILL MAKE IT TOUGH FOR ANY MOUNTAIN CONVECTION TO
MAKE ITS WAY INTO THE PANHANDLES AND WITH THIS IN MIND...HAVE REMOVED
POPS FRIDAY AFTERNOON AND SATURDAY. HAVE HELD ONTO SLIGHT CHANCE POPS
SUNDAY EVENING AS AN UPPER DISTURBANCE SLIDES NEAR THE REGION
ALTHOUGH PRECIP CHANCES LOOK SLIM WITH THE STEERING FLOW VEERING MORE
TO THE NORTHEAST. THE UPPER RIDGE GRADUALLY LIFTS TO THE NORTHEAST
NEXT WEEK...KEEPING THE PANHANDLES IN A DRY AND WARM WEATHER PATTERN.
CLK
&&
.FIRE WEATHER...
ABUNDANT ATMOSPHERIC MOISTURE WILL LEAD TO MINIMUM RELATIVE
HUMIDITY VALUES TO STAY ABOVE 20 PERCENT...PRECLUDING ELEVATED
AND CRITICAL FIRE WEATHER CONDITIONS. IN ADDITION 20 FOOT WINDS
ARE EXPECTED TO STAY UNDER 20 MPH. CHANCES FOR WETTING RAINS WILL
CONTINUE TONIGHT THROUGH FRIDAY MORNING WITH SOME LOCATIONS POSSIBLY
SEEING HEAVY RAINFALL. A RETURN TO DRIER AND WARMER WEATHER CONDITIONS
IS SLATED OVER THE WEEKEND AND EARLY NEXT WEEK OUTSIDE OF A SLIGHT
CHANCE FOR WETTING RAINS ACROSS THE WESTERN TEXAS AND OKLAHOMA
PANHANDLES SUNDAY NIGHT.
CLK
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 64 89 64 86 62 / 40 20 30 20 10
BEAVER OK 64 92 65 87 63 / 30 40 40 30 5
BOISE CITY OK 61 92 60 87 60 / 40 30 40 20 10
BORGER TX 66 93 68 89 66 / 40 20 40 20 10
BOYS RANCH TX 66 93 64 91 63 / 40 20 30 20 10
CANYON TX 63 88 64 88 61 / 40 20 30 20 10
CLARENDON TX 65 90 67 88 63 / 40 20 30 20 10
DALHART TX 61 92 60 87 61 / 40 30 30 20 10
GUYMON OK 63 93 63 87 62 / 30 40 40 20 5
HEREFORD TX 62 86 64 88 60 / 40 30 30 20 10
LIPSCOMB TX 63 90 66 85 62 / 30 30 40 30 5
PAMPA TX 63 89 65 85 62 / 30 20 40 30 10
SHAMROCK TX 65 90 65 87 63 / 30 20 30 30 10
WELLINGTON TX 67 92 68 90 64 / 30 20 30 30 10
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
11/05
Hazardous weather outlook, Aug 14, 2:00 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
300 PM CDT WED AUG 14 2013
OKZ001>003-TXZ001>020-151100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
300 PM CDT WED AUG 14 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES THROUGH TONIGHT. SOME OF THE STORMS CAN BE STRONG TO
MARGINALLY SEVERE WHERE HAIL UP TO ONE INCH IN DIAMETER AND STRONG
WINDS WILL BE THE MAIN HAZARDS. IN ADDITION HEAVY RAINFALL MAY ALSO
LEAD TO LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE TEXAS AND OKLAHOMA
PANHANDLES THURSDAY THROUGH FRIDAY MORNING AND AGAIN SUNDAY NIGHT.
SOME OF THE STORMS MAY BECOME SEVERE DURING THIS PERIOD...WITH LARGE
HAIL AND DAMAGING WINDS AS THE MAIN HAZARDS. IN ADDITION HEAVY
RAINFALL MAY ALSO LEAD TO LOCALIZED FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD BE READY FOR LIMITED SPOTTER ACTIVATION TONIGHT
THROUGH FRIDAY MORNING.
CLK
Event by event
10 hail, 6 thunderstorm wind, 2 tornado. Local standard time, as filed.
Tornado, Sherman
- When
- August 14, 4:45 PM CST to 4:48 PM CST
- Where
- Sherman County, 12.91 mi SSW of Texhoma
- Rating
- EF0
- Path length
- 1 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 36.340, -101.820
At 4:45 PM CST, a brief and weak tornado was observed by the public 14 miles east of Stratford near Texas Highway 15 (Sherman County). Witnesses accounts indicate the tornado appeared as a dust whirl associated with a rotating wall cloud. The tornado remained over open country for three minutes and resulted in no damage. The maximum wind speed for this tornado was 65 mph.
Thunderstorm Wind, Sherman
- When
- August 14, 4:55 PM CST to 4:56 PM CST
- Where
- Sherman County, 11.34 mi E of Lautz
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.250, -101.830
A supercell thunderstorm moved southward across the Texas Panhandle during the evening hours of the 14th. A member of the public reported that horse trailers were blown over by a thunderstorm wind gust 15 miles east-southeast of Stratford (Sherman County). The thunderstorm continued moving southward after producing this gust.
Tornado, Hutchinson
- When
- August 14, 5:40 PM CST to 5:41 PM CST
- Where
- Hutchinson County, 6.71 mi W of Pringle
- Rating
- EF0
- Path length
- 0.11 mi
- Path width
- 40 yd
- Reported by
- Trained Spotter
- Coordinates
- 35.950, -101.570
A weak and brief tornado was photographed by spotters near Pringle (Hutchinson County). The tornado lasted 20 seconds and no damage was reported. The maximum wind speed was estimated at 65 mph.
Hail, Hansford
- When
- August 14, 5:43 PM CST to 5:44 PM CST
- Where
- Hansford County, 0.76 mi SE of Morse to 0.89 mi SE of Morse
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.063, -101.470
A supercell thunderstorm moved southward across the Texas Panhandle during the evening hours of the 14th. A trained storm spotter reported quarter size hail (1.00 inch) near the town of Morse (Hansford County). The supercell thunderstorm continued moving southward after producing this hail.
Hail, Hutchinson
- When
- August 14, 5:55 PM CST to 5:56 PM CST
- Where
- Hutchinson County, 2.89 mi WNW of Stinnett to 2.83 mi W of Stinnett
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.830, -101.500
A supercell thunderstorm moved southward across the Texas Panhandle during the evening hours of the 14th. A local broadcast station reported golf ball size hail (1.75 inches) 3 miles west of Stinnett (Hutchinson County). The supercell thunderstorm continued moving southward after producing this hail.
Hail, Hutchinson
- When
- August 14, 5:57 PM CST to 5:58 PM CST
- Where
- Hutchinson County, 6.92 mi WNW of Stinnett to 6.78 mi W of Stinnett
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.846, -101.569
A supercell thunderstorm moved southward across the Texas Panhandle during the evening hours of the 14th. The Hutchinson County Sheriff's Office reported quarter size hail (1.00 inches) 7 miles west of Stinnett (Hutchinson County). The supercell thunderstorm continued moving southward after producing this hail.
Hail, Hutchinson
- When
- August 14, 6:17 PM CST to 6:18 PM CST
- Where
- Hutchinson County, 3.37 mi WSW of Sanford to 3.55 mi SW of Sanford
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.703, -101.530
A supercell thunderstorm moved southward across the Texas Panhandle during the evening hours of the 14th. The Hutchinson County Emergency Manager reported golf ball size hail (1.75 inches) in Sanford (Hutchinson County). The supercell thunderstorm continued moving southward after producing this hail.
Hail, Hutchinson
- When
- August 14, 6:21 PM CST to 6:22 PM CST
- Where
- Hutchinson County, 2.51 mi SSW of Sanford to 3.18 mi SSW of Sanford
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.697, -101.500
A supercell thunderstorm moved southward across the Texas Panhandle during the evening hours of the 14th. The Hutchinson County Emergency Manager reported golf ball size hail (1.75 inches) 2 miles east-southeast of Sanford (Hutchinson County). This hail damaged several vehicle windshields. The supercell thunderstorm continued moving southward after producing this hail.
Thunderstorm Wind, Hutchinson
- When
- August 14, 6:25 PM CST to 6:26 PM CST
- Where
- Hutchinson County, 1.23 mi WSW of Borger to 1.37 mi SW of Borger
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.663, -101.400
A supercell thunderstorm moved southward across the Texas Panhandle during the evening hours of the 14th. An amateur radio operator reported a 60 mph wind gust as the storm moved over the town of Borger (Hutchinson County). The supercell thunderstorm continued moving southward after producing this wind gust.
Hail, Hutchinson
- When
- August 14, 6:29 PM CST to 6:30 PM CST
- Where
- Hutchinson County, 0.69 mi N of Fritch
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.640, -101.600
A supercell thunderstorm moved southward across the Texas Panhandle during the evening hours of the 14th. The Hutchinson County Emergency Manager reported quarter size hail (1.00 inches) near the town of Fritch (Hutchinson County). The supercell thunderstorm continued moving southward after producing this hail.
Thunderstorm Wind, Hutchinson
- When
- August 14, 6:29 PM CST to 6:30 PM CST
- Where
- Hutchinson County, 0.69 mi N of Fritch
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.640, -101.600
A supercell thunderstorm moved southward across the Texas Panhandle during the evening hours of the 14th. The Fritch Fire Department reported a 75 mph thunderstorm gust near the town of Fritch (Hutchinson County). The supercell thunderstorm continued moving southward after producing this hail.
Thunderstorm Wind, Hutchinson
- When
- August 14, 6:29 PM CST to 6:30 PM CST
- Where
- Hutchinson County, 0.69 mi N of Fritch
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 35.640, -101.600
A supercell thunderstorm moved southward across the Texas Panhandle during the evening hours of the 14th. The Hutchinson County Emergency Manager reported a thunderstorm gust damaged carports and weak structures in the Lake Meredith area (Hutchinson County). The supercell thunderstorm continued moving southward after producing this gust.
Thunderstorm Wind, Hutchinson
- When
- August 14, 6:34 PM CST to 6:35 PM CST
- Where
- Hutchinson County, 2.36 mi SSW of Borger
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.640, -101.400
A supercell thunderstorm moved southward across the Texas Panhandle during the evening hours of the 14th. A trained storm spotter reported a 65 mph thunderstorm gust 1 mile south of Borger (Hutchinson County). The supercell thunderstorm continued moving southward after producing this gust.
Hail, Carson
- When
- August 14, 7:10 PM CST to 7:12 PM CST
- Where
- Carson County, Panhandle
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.350, -101.380
A cluster of thunderstorms moved southward across the southern Texas Panhandle during the evening hours of the 14th. A trained storm spotter reported quarter size hail (1.00 inch) near the town of Panhandle (Carson County). The thunderstorms continued moving southward after producing this hail.
Hail, Armstrong
- When
- August 14, 7:45 PM CST to 7:46 PM CST
- Where
- Armstrong County, 0.89 mi SW of Claude
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.110, -101.380
A cluster of thunderstorms moved southward across the southern Texas Panhandle during the evening hours of the 14th. A trained storm spotter reported nickel size hail (0.88 inch) 1 mile west of Claude (Carson County). The thunderstorms continued moving southward after producing this hail.
Thunderstorm Wind, Armstrong
- When
- August 14, 7:45 PM CST to 7:46 PM CST
- Where
- Armstrong County, 0.89 mi SW of Claude
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.110, -101.380
A cluster of thunderstorms moved southward across the southern Texas Panhandle during the evening hours of the 14th. A trained storm spotter reported a 60 mph gust 1 mile west of Claude (Armstrong County). The thunderstorms continued moving southward after producing this gust.
Hail, Armstrong
- When
- August 14, 8:00 PM CST to 8:01 PM CST
- Where
- Armstrong County, 0.89 mi SE of Claude
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.110, -101.360
A cluster of thunderstorms moved southward across the southern Texas Panhandle during the evening hours of the 14th. The Armstrong County Emergency Manager reported ping pong ball size hail (1.50 inch) near the town of Claude (Armstrong County). The thunderstorms continued moving southward after producing this hail.
Hail, Armstrong
- When
- August 14, 8:25 PM CST to 8:26 PM CST
- Where
- Armstrong County, 8.66 mi ENE of Wayside
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.830, -101.410
A cluster of thunderstorms moved southward across the southern Texas Panhandle during the evening hours of the 14th. The Armstrong County Emergency Manager reported ping pong ball size hail (1.50 inches) 8 miles east-northeast of Wayside (Armstrong County). The thunderstorms continued moving southward after producing this hail.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Texas, August 14 to 15, 2013$560,000 · EF0 · 6 events
- Lightning Strike in Florida, August 14, 2013$100,000 · 1 event
- Flash Flood in Louisiana, August 14, 2013$50,000 · 1 event
- Flash Flooding in Georgia, August 14 to 15, 2013$40,000 · 2 events
- Flash Flooding in Texas, August 14, 2013$23,000 · 2 events
- Flash Flood and Hail in Kansas, August 14, 20131.75 in hail · 12 events
- Heavy Rain in Texas, August 14, 20137 events
- Damaging Winds and Heavy Rain in Georgia, August 14 to 15, 201350 kt wind · 7 events
- Damaging Winds in Florida, August 14, 201350 kt wind · 6 events
- Flash Flooding in Alabama, August 14 to 15, 20134 events
- Damaging Winds in Georgia, August 14, 201350 kt wind · 4 events
- Hail in Colorado, August 14, 20131.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475303, 475957, 475305, 475958, 475959, 475960, 475961, 475962, 475963, 475964, 475965, 475966, 475967, 475968, 475969, 475970, 475971, 475972.